Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online
Ask a Urologist   »  

Got red color urine, discomfort while urination. What does this suggest?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Hi I'm a 66 years old male for the past 3 days I noticed red urine. When I get up in the morning the urine is normal then a couple of hour after breakfast the urine becomes red, then it clears up, couple of hours after lunch becomes red again then it clears up, the same happens after dinner, what is causing this? I have no symptoms except when the urine becomes red I have a mild discomfort.. Thank you for your advice....... XXXXXXX
Posted Tue, 2 Apr 2013 in Urinary and Bladder Problems
Answered by Dr. Prasad Akole 53 minutes later
Dear friend, welcome and thanks for entrusting your query here at HCM!
I am Dr. Prasad Akole (Critical Care Expert- and am glad to address to your query here.

Urine can turn red either because of bleeding in the urinary tract (hematuria) or due to red color given by some medicines.

As you have history of atrial fibrillation, I would like to know if you are on any blood thinners (anticoagulants or aspirin like drugs).
As you mention slight discomfort there, I think it is hematuria. Blood thinners run the risk of bleeding in the urinary tract.

Other common causes at your age are UTI (Urinary Tract Infections) and rarely tumours.
Could you answer the following questions to help me narrow down the diagnosis?
Is the stream painless or painful?
Is the discomfort in the penis or the tip or in the lower central abdomen?
Do you have any fever, back/ flank pain, nausea, vomiting?
I would be more helpful if you give me details asked above and any more drugs you are on and their timings.

A urine routine examination and if suggested by above, an ultrasound may be needed.

Take care and please keep me informed of your progress at

Above answer was peer-reviewed by
Follow-up: Got red color urine, discomfort while urination. What does this suggest? 2 hours later
Thank you for your answer Dr. Akole

Here are the information you requested:

A-Fib medications: Toprol xl 100mg + Zestril 5mg

Yes I'm on 81mg daily aspirin
The stream causes a lightly discomfort
The lightly discomfort is in the penis
No fever, no nausea, no vomiting, light pain in the lower back

Answered by Dr. Prasad Akole 9 hours later
Thanks for the information!

As you have discomfort in the penis along with red urine intermittently, it is likely pathological hematuria (blood in the urine)- Aspirin-induced hematuria.

There is no drug causing the color change. Occasionally some food may impart reddish color, but not the discomfort. So unlikely.

You have to see your treating doctor, ask if aspirin should be temporarily stopped.
Do a urine routine examination and an ultrasound of the KUB region, if also advised by your physician.
We need to rule out other causes like UTI (urethritis, local trauma and tumours, apart from Aspirin-induced hematuria.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Please ask for any clarifications before closing and rating this answer.
Take care and please keep me informed of your progress at

Good Luck! Thank you!!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor